Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
Brain Neurorehabil. 2013 Sep;6(2):86-89. English. Case Report. https://doi.org/10.12786/bn.2013.6.2.86
Yoo JY , Yang HS .
Department of Rehabilitation Medicine, Veterans Medical Center, Korea. yang7310@naver.com
Abstract

Valproate is widely used because of broad spectrum of action, but it can produce an encephalopathy resulting from hyperammonemia even at the therapeutic range of valproate and is called as valproate-induced encephalopathy (VHE). Delay in recognition of VHE can result in the development of potentially life-threatening complications. Fortunately, it is reversible with discontinuing valproate. A 65-year-old man became progressively lethargic with impaired gait and poor cognitive function while taking valproate as alternative to zonisamide. Routine investigations of admission profiles were performed but revealed no abnormalities. Next, we checked serum ammonia level to identify other possible causes and detected hyperammonemia despite the therapeutic range of valproate in the absence of any abnormalities in liver enzymes. On cessation of valproate, he has achieved dramatic clinical improvement including the reversal of hyperammonemia. We confirmed the diagnosis of VHE. This emphasizes the importance of rapid diagnosis and proper management of VHE in order to prevent the neurological damage and minimize complications.

Copyright © 2019. Korean Association of Medical Journal Editors.